Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 60, NWS Pittsburgh, PA

June 17, 2004Carroll County, Columbiana County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jun 17, 2004, 12:56 AM EDT for Carroll County, Columbiana County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 12:56 AM EDT (04:56 UTC)
Expired
Jun 17, 2004, 5:00 AM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Carroll County, OH, Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 4.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 170458
FFWPBZ
OHC019-029-170900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1256 AM EDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARROLL COUNTY IN OHIO
  COLUMBIANA COUNTY IN OHIO

* UNTIL 500 AM EDT

* AT 1245 AM EDT...FLASH FLOODING WAS INDICATED BY RADAR RAINFALL 
ESTIMATES OF OVER ONE INCH IN THE PAST HOUR. ADDITIONAL RAINFALL IS 
EXPECTED OVER THE NEXT SEVERAL HOURS. RAPID STREAM RISES CAN BE 
EXPECTED FROM THE HEAVY RAINFALL. 

* OTHER LOCATIONS IN THE WARNING 
INCLUDE...CARROLLTON...PATTERSONVILLE...AUGUSTA...ONEIDA... 
MALVERN...SALEM...NORTH GEORGETOWN...KENSINGTON AND BAYARD.

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.


LAT...LON 4097 8080 4056 8093 4050 8126 4073 8127

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:55 PM EDT, 9 hours 1 minute earlier.

Area forecast discussion, Jun 16, 3:55 PM EDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT WED JUN 16 2004

.DISCUSSION...

HIGH HUMIDITY AND A FRONT THAT HAS BECOME STATIONARY ACROSS THE
UPPER OHIO VALLEY WILL CONTINUE TO CAUSE THUNDERSTORMS WITH HEAVY
RAIN. A FLASH FLOOD WATCH HAS BEEN PUT IN EFFECT UNTIL 10 PM
THURSDAY. AS HPC HAS INDICATED 2 INCH PER HOUR RAINS ARE POSSIBLE.
SOILS ARE WET SO ONLY 1 TO 1.5 INCHES OF RAIN IS NEEDED IN 3 HOURS
FOR FLOODING TO BEGIN. RUC AND ETA SHOW LOW LEVEL CONVERGENCE
POSSIBLE AT TIMES...SO RADAR ECHO TRAINING CAN OCCUR CAUSING
REPEATED HEAVY RAINS.

THE UPPER OHIO VALLEY CAN REMAIN IN THIS SCENARIO UNTIL A TROUGH IN
THE UPPER JET PUSHES THE FRONT THROUGH THE UPPER OHIO VALLEY LATE
FRIDAY...AS SHOWN BY THE ETA AND GFS RUNS.

IN THE LONG-TERM, IT APPEARS THE VARIOUS MODELS INCLUDING THE GFS
ARE CONVERGING ON A SOLUTION IN WHICH THERE CONTINUES TO BE A ZONAL
FLOW ACROSS THE NORTHERN UNITED STATES. SO TEMPERATURES WILL
CONTINUE TO NEAR OR A LITTLE ABOVE NORMAL. THERE WILL ALSO BE A
CHANCE OF SHOWERS AND THUNDERSTORMS MOST DAYS. ...GIORDANO

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH THURSDAY 10 PM FOR ZONE MDZ001.

OH...FLASH FLOOD WATCH THROUGH THURSDAY 10 PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLASH FLOOD WATCH THROUGH THURSDAY 10 PM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLASH FLOOD WATCH THROUGH THURSDAY 10 PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jun 16, 5:21 AM EDT, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 AM EDT WED JUN 16 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-160920-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
521 AM EDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...A SLIGHT CHANCE OF SEVERE WEATHER IS
EXPECTED ON DAY TWO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 16, 10:51 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1051 PM EDT WED JUN 16 2004

OHZ039-040-048-049-057>059-068-069-170545-
BELMONT OH-CARROLL OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-MONROE OH-
MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH-
1051 PM EDT WED JUN 16 2004

...THUNDERSTORMS MOVING INTO THE REGION...

SHOWERS AND THUNDERSTORMS IN MUSKINGUM AND COSHOCTON COUNTIES WILL
CONTINUE TO MOVE MOVE NORTHEASTWARD BEFORE MIDNIGHT. SOME OF THESE
STORMS WILL PRODUCE HEAVY DOWNPOURS IN A SHORT PERIOD OF TIME ALONG
WITH GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.

MOTORISTS ARE URGED TO EXERCISE CAUTION IN TRAVEL AND BE ALERT
FOR PONDING OF WATER ON ROADWAYS AND POOR VISIBILITIES AT TIMES.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE REGION UNTIL 10 PM EDT
THURSDAY.
Special weather statement, Jun 17, 12:35 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1235 AM EDT THU JUN 17 2004

OHZ041-050-WVZ001>003-170545-
BROOKE WV-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-OHIO WV-
1235 AM EDT THU JUN 17 2004

...THUNDERSTORMS MOVING INTO THE REGION...

SHOWERS AND THUNDERSTORMS WILL MOVE INTO COLUMBIANA AND JEFFERSON
COUNTIES BEFORE 1AM AND THEN SPREAD EASTWARD INTO THE NORTHERN WEST
VIRGINIA PANHANDLE. SOME OF THESE STORMS WILL PRODUCE HEAVY DOWNPOURS
IN A SHORT PERIOD OF TIME ALONG WITH GUSTY WINDS AND FREQUENT
LIGHTNING STRIKES.

MOTORISTS ARE URGED TO EXERCISE CAUTION IN TRAVEL AND BE ALERT
FOR PONDING OF WATER ON ROADWAYS AND POOR VISIBILITIES AT TIMES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:54 PM EDTFlash Flood WarningPBZTuscarawas5 hr
Jun 17, 4:08 PM EDTSevere Thunderstorm WarningPBZBelmont37 min

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.